MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Model Number OCCLUDER
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Renal Failure (2041)
Date of Event 04/07/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
The death date is estimated to be (b)(6) 2023.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on on (b)(6) 2022, a 5mm x4mm amplatzer piccolo occluder was selected for an implant in a patient with the following duct measuring 3.8 mm in diameter on the aortic end and 2.3 mm on the pulmonary artery (pa ) end, with a length of 8.7 mm.During the procedure, piccolo device was placed without incident.The echocardiogram (echo) showed no significant aortic or left atrial pressure obstruction.Follow-up echo on (b)(6) 2022 showed the device in stable position with no flow acceleration in the aorta.On (b)(6) 2022, the patient began to decompensate late that night, an echocardiogram was ordered which showed device migrated causing severe obstruction to the descending aorta.The patient was taken emergently to the cath lab at that time and the original piccolo device was snared and removed from the body without difficulty.A 4mm x 4mm amplatzer piccolo occluder was then placed as a replacement without incident.Follow-up echocardiogram that evening and all subsequent studies (4/13, 4/18, 4/23 and 4/24) showed the device in stable position with no obstruction to the aorta or left atrial pressure.The patient suffered renal failure and later passed away.The cause of death is unknown.
 
Additional Manufacturer Narrative
An event of renal failure and patient death was reported.The cause of renal failure was unknown, however it occurred following the reintervention for the aortic obstruction, and may have been caused by reduced blood flow to the kidneys.A more comprehensive assessment could not be performed as the device was not returned for analysis.Based on the information received, the root cause of the reported incident could not be conclusively determined.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.
 
Event or Problem Description
It was reported that on (b)(6) 2023, a 5mm x4mm amplatzer piccolo occluder was selected for an implant in a 3-week-old patient weighing 880 grams.The pda diameter on the pulmonary artery end was 2.3 mm and on the aortic end was 3.8 mm.The overall pda length was 8.7 mm.During the procedure, the piccolo device was positioned within the pda without incident.The echocardiogram (echo) showed no significant aortic or left atrial pressure obstruction.On the first post-operative day on (b)(6) 2023 a follow-up echocardiogram showed the device in stable position with no flow acceleration in the aorta, but the device appeared to protrude slightly into the aorta.On the second post-operative day on (b)(6) 2023 an echocardiogram began to show flow acceleration in the aorta and the infant remained clinically stable.However, the patient began to decompensate late on the night of (b)(6) 2023 and an echocardiogram was ordered on (b)(6) 2023, which revealed device migrated causing severe obstruction to the descending aorta.The patient was taken emergently to the catheterization laboratory.The original 05-04 piccolo occluder was snared and removed from the body without difficulty.A 4mm x 4mm amplatzer piccolo occluder was then placed as a replacement without incident.Follow-up echocardiogram that evening and all subsequent studies ((b)(6) 2023) showed the device in stable position with no obstruction to the aorta or left pulmonary artery (lpa).The patient suffered renal failure and the patient passed away on (b)(6) 2023.The exact cause for the renal failure was not provided, but occurred following the reintervention for the aortic obstruction.

Brand Name
AMPLATZER PICCOLO
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key16975116
Report Number2135147-2023-02233
Device Sequence Number15134358
Product Code MAE
UDI-Device Identifier05415067031013
UDI-Public05415067031013
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberOCCLUDER
Device Catalogue Number9-PDAP-04-04-L
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/03/2023
Supplement Date Received by Manufacturer06/12/2023
Initial Report FDA Received Date05/22/2023
Supplement Report FDA Received Date06/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age3 MO
Patient SexMale
Patient Weight1 KG